Texas, 2023

Wildfire in Texas, March 31, 2023

March 31, 2023 · NWS AMA · 1 event in 1 county or zone

A strong upper level system over northeast CO swung across the central Plains. Strong surface pressure gradients led to winds 30-40 mph with gusts 55-60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level system over northeast CO swung across the central Plains. Strong surface pressure gradients led to winds 30-40 mph with gusts 55-60 mph. A large grass fire burned in Wheeler County on the afternoon of March 31st where RH values got as low as 7 percent. Given the significantly dry fuels and the strong winds, the amount of time that it took to contain a fire that quickly spread to over 1000 acres was pretty good.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:10 AM CST, 22 minutes earlier.

Area forecast discussion, Mar 31, 11:10 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1210 PM CDT Fri Mar 31 2023

...New AVIATION...

.SHORT TERM ...
(Today through Saturday night)
Issued at 330 AM CDT Fri Mar 31 2023

Upper level trough over northeast CO will swing across the central
plains today, with a strong surface gradient setup across the
Panhandles, we'll see sustained winds 35-40 mph across the west and
southern Panhandles, with 30 to 35 mph winds elsewhere.  Gusts may
reach 60 mph in the southern and western Panhandles and 55mph
elsewhere.  While we'll have plenty of mixing due to clear skies
and a weak morning inversion that will quickly break after sunrise,
the winds aloft get weaker and it will be harder to mix stronger
wind gusts down.  But there will be a lot of subsidence as we'll be
in the left entrance region of the upper jet, and we'll have strong
surface gradients, so overall it will be a windy day Panhandle wide.
Due to the ongoing drought and recent wind events that have produced
blowing dust, even at a lower magnitude than expected today, we will
be going with a Blowing Dust Advisory, in addition to the other wind
highlights.  These winds will quickly relax in the evening as the
jet exits east and the strong surface low moves further away into
the Great Lakes region. Winds will come down and should fall less
than 20 mph after sunset, and go light and variable overnight. In
addition to all the wind today, very dry air will be over the
Panhandles today from the Pacific front currently moving across the
Panhandles, as dewpoints will drop into the teens to single digits,
and RH values could go as low as 5 percent.

With the light and variable winds tonight and clear skies, it is
expected that the northern Panhandles will fall below freezing, and
the northwest Panhandles may even have a hard freeze.  We are still
too early to start Freeze Warnings for the growing season, but we're
also not that far off from when it's about to start.

Saturday there will be a brief break in the active weather as zonal
flow will be over the Panhandles and warmer air will start to move
back in from the west.  Most areas should see highs on Saturday in
the 70s. Winds will be out of the south and around 10 to 20 mph.

Weber

&&

.LONG TERM ...
(Sunday through Thursday)
Issued at 330 AM CDT Fri Mar 31 2023

Overview:
Big story in the long term continues to be the threat of fire
weather conditions nearly every day. That said, we could see some
relief on Wednesday/Thursday as cooler temperatures are forecast,
but that is not a guarantee at this time as elevated conditions
could come to fruition. At this time, Tuesday does look to be the
most noteworthy day regarding potential impacts from fire weather.
Otherwise, we have a very small change for rainfall on Sunday,
but this small chance only covers a small portion of the southeast
TX Panhandle. In other words, not something to get any hopes up
for at this point regarding rainfall accumulation in this
forecast.

Further Details:
Pattern aloft can be characterized by cross-barrier flow which
will help induce lee cyclogenesis essentially every day in the
extended. On Sunday, a very subtle and weak shortwave will be
noted within this zonal flow, and precipitation chances could
arise across southeastern parts of the Texas Panhandle, but at
this time chances are much better east of the forecast area. In
fact, most--if not the entire area--will likely be dry
Sunday/Sunday night. The probability for 0.10"/12hr is less the
5%, so this is not anything we should get too excited about
regarding the drought conditions across the Panhandles. This only
solidifies the fact fire weather is the main threat in the
forecast at this time as warm, dry, and breezy/windy conditions
are expected. The next trough is larger and stronger, and that one
is progged to start passing through the Plains on Tuesday,
bringing a strong stacked jet over the Panhandles.

With daily occurrences of a surface low/trough in the vicinity of
the forecast area, gradient wind speeds and afternoon mixing will
lead to strong wind speeds. The strongest wind speeds are
anticipated on Tuesday when sustained speeds of 30-40 mph are
expected with gusts of 55+ mph. The 24hr probability from the NBM
of gusts greater 41 knots is 70%-90% across nearly the entire
area, and the probability for 24hr gusts over 48 knots is around
50%-70% across mainly the border between us and New Mexico. In
other words, it does appear the strongest wind speeds will be
favored across western portions of the forecast area. This also
means the greatest threat for fire weather will be across the west
as well. Of course, this is still day 5, and there have been some
indications from previous runs that the next longwave trough
could end up coming through faster. This could alleviate the
threat of fire weather to at least some degree. While Tuesday is
the most noteworthy day in the extended, it might be a little too
early to call it a guarantee for higher end critical fire weather.
Will continue to monitor because we are going into several days
of accelerated drying which could make fuels dangerous on Tuesday.
In fact, Monday night RH is only forecast to get to around 15-25%
for overnight recovery, so it will not take much to get to
critical fire weather conditions on Tuesday given the strength of
the winds and the fuel environment.

Guerrero

&&

.AVIATION...
(18Z TAFS)
Issued at 1130 AM CDT Fri Mar 31 2023

The main story will be the ongoing strong and gusty winds that are
expected to continue through 00Z Saturday. West winds will
continue to gust over 40 kts for all three terminals at least
through 22Z or so with a gradual decrease through about 03Z
Saturday. After 03Z Sat winds will start to drop below 15 kts with
a more northerly direction. Heading toward the sunrise, around 10Z
Sat, winds are expected to become light and variable for a short
time before picking back up to around 15 kts out of the south to
southwest. Skies should remain clear, however, during these first
6 hours of the period blowing dust could cause ASOS's to measure a
broken deck below 3k feet causing some MVFR conditions at times.

36

&&

.FIRE WEATHER...
Issued at 330 AM CDT Fri Mar 31 2023

Critical Fire Weather will be across the entire Panhandles today.
Winds will be in the 30 to 40 mph range and gust up to 60 mph in the
southern areas.  Northern and easter areas will be in the 30 to 35
mph range and gusts could be up to 55 mph.  RH values will be as low
as 5 percent, and there's even a hint at isolated ares dropping to 4
percent.  Winds will be coming down as the RH's bottom out, but
overall we'll still be seeing widespread RFTI's 6 to 7, with
a few hours of 8's, maybe even a brief 9 could occur. Fuels are
not quite to the 90th percentile which would push today into a more
solid extreme category, but still today will be a high end
critical Fire Weather day and may even be extreme for a couple
hours.

Very dry air and winds close to 20 mph will suggest possible
critical Fire Weather in the Cimarron County area tomorrow.  So have
gone with a Fire Weather Watch for that area, with mostly elevated
Fire elsewhere.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                35  71  45  81 /   0   0   0  10
Beaver OK                  30  68  45  82 /   0   0   0   0
Boise City OK              27  67  40  78 /   0   0   0   0
Borger TX                  35  73  47  84 /   0   0   0  10
Boys Ranch TX              33  73  44  82 /   0   0   0   0
Canyon TX                  33  72  45  81 /   0   0   0   0
Clarendon TX               38  69  44  82 /   0   0   0  10
Dalhart TX                 28  69  38  79 /   0   0   0   0
Guymon OK                  29  68  43  81 /   0   0   0   0
Hereford TX                33  74  42  82 /   0   0   0   0
Lipscomb TX                31  68  45  83 /   0   0   0  10
Pampa TX                   34  69  45  82 /   0   0   0  10
Shamrock TX                38  69  43  81 /   0   0   0  10
Wellington TX              39  69  43  82 /   0   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.

     Blowing Dust Advisory until 7 PM CDT this evening for TXZ001>020-
     317.

     Wind Advisory until 7 PM CDT this evening for TXZ002>005-010-015-
     020.

     High Wind Warning until 7 PM CDT this evening for TXZ001-006>009-
     011>014-016>019-317.

OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.

     Blowing Dust Advisory until 7 PM CDT this evening for OKZ001>003.

     Wind Advisory until 7 PM CDT this evening for OKZ001>003.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for OKZ001.

&&

SHORT TERM...89
LONG TERM....24
AVIATION...36
Hazardous weather outlook, Mar 31, 2:51 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
351 AM CDT Fri Mar 31 2023

OKZ001>003-TXZ001>020-317-312100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
351 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across the entire
area today. Strong wind are expected as well. Red Flag Warnings,
Wind Advisories, and High Wind Warnings are in effect across the
Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical Fire Weather conditions are also possible
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today through
Wednesday.

In the hours before

Local storm report, Mar 31, 11:05 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1205 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     NON-TSTM WND GST 8 W LIPSCOMB            36.22N 100.41W
03/31/2023  M61 MPH          LIPSCOMB           TX   MESONET

            FIRST WIND GUST REPORT FOR THIS LOCATION.
            EVENT IS ONGOING.

&&

PV
Local storm report, Mar 31, 11:06 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1206 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     NON-TSTM WND GST 2 WNW LAKE MCCLELLAN    35.23N 100.90W
03/31/2023  M58 MPH          GRAY               TX   MESONET

            FIRST WIND GUST REPORT FOR THIS LOCATION.
            EVENT IS ONGOING.

&&

PV
Local storm report, Mar 31, 11:10 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1210 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     NON-TSTM WND GST 3 SE DUMAS              35.83N 101.92W
03/31/2023  M58 MPH          MOORE              TX   MESONET

            FIRST WIND GUST REPORT FOR THIS LOCATION.
            EVENT IS ONGOING.

&&

PV
Local storm report, Mar 31, 11:15 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1215 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     NON-TSTM WND GST 2 WNW LAKE MCCLELLAN    35.23N 100.90W
03/31/2023  M58 MPH          GRAY               TX   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 WNW LAKE MCCLELLAN. CORRECTS PREVIOUS
            NON-TSTM WND GST REPORT FROM 2 WNW LAKE
            MCCLELLAN. FIRST WIND GUST REPORT FOR THIS
            LOCATION. EVENT IS ONGOING. LAST UPDATE:
            ERRONEOUS REPORT. NO 58 MPH WIND GUST.

&&

PV
Local storm report, Mar 31, 11:24 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1224 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 5 ENE HEREFORD          34.86N 102.33W
03/31/2023  M61 MPH          DEAF SMITH         TX   AWOS

            FIRST WIND GUST REPORT FOR THIS LOCATION.
            EVENT IS ONGOING.

&&

PV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
March 31, 11:32 AM CST to 2:30 PM CST
Where
Wheeler forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The Red Fork Fire cause was unknown, but on a day of high winds and critical fire conditions a fire started and lasted about 3 hours. By the time of containment it had burned about 1033 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084360.